MAUDE Adverse Event Report: NOVA BIOMEDICAL CORP STATSTRIP GLUCOSE HOSPITAL METER; BLOOD GLUCOSE METER

NOVA BIOMEDICAL CORP STATSTRIP GLUCOSE HOSPITAL METER; BLOOD GLUCOSE METER
Model Number 54794
Medical Device Problem Code Patient Data Problem (3197)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer is located in (b)(6) where the meter part number is 54794.As the manufacturer, a similar device part number for the us to report is 54790.Therefore, this report is being submitted to the fda under (b)(4) and the subsequent report to health (b)(6) will reflect 54794.There was no report of patient harm or any intervention required.A device history record (dhr) review has been requested.Nova is requesting additional information, and further details will be provided in a supplemental report.
 
Event or Problem Description
The customer reported an incorrect patient account number shown when scanned by the statstrip (1.86) meter.This occurred on (b)(6) 2021.The meter read a 4 as a 6 erroneously.The customer states they are unaware of any patient harm from the barcode misread and will not be returning the meter as it is currently in use at the facility.
 
Additional Manufacturer Narrative
Additional information: b4, g6, h2, h10.An investigation has been initiated and is still pending.Further details will be provided in an additional supplemental report when they become available.
 
Additional Manufacturer Narrative
Additional information: a1, b4, g3, g6, g8, h2, h4, h6, h10.Udi: (b)(4) the customer reported an incorrect account number shown when scanned by the statstrip (1.86 meter sn (b)(6).This occurred on (b)(6), 2021.The meter scanned a patient identification number as (b)(6) when the actual number was (b)(6).The customer states they are unaware of any patient harm from the barcode misread and will not be returning the meter as it is currently in use at the facility.No materials were returned for investigation and no further evaluation was possible.A device history record (dhr) review for the meter was performed.The review included an assessment of the production, testing, and release of the products.No abnormalities or concerns were observed; the dhr indicated the released product met all specifications.Previously opened and investigated incidents from the customer facility determined the root cause for the patient misreads is attributed to the user facility using poor quality 1d barcodes that were printed using code -39 symbology.Code-39 is no longer industry standard and has a higher substitution failure rate than code-128 and much higher than the standard 2d barcodes available.This failure mode does not represent a systemic issue or a failure of the meter to perform as intended.The failure mode is directly related to the quality of the barcode being generated by the customer.The root cause of the misread is most likely due to poor barcode quality.Based on the original investigation, nova suggested to prevent barcode mis-reads in the future, the customer should change from a 1d to a 2d barcode, which would greatly reduce the chances of a barcode misread.Trending will be monitored for this and or similar complaints.

Brand Name
STATSTRIP GLUCOSE HOSPITAL METER
Common Device Name
BLOOD GLUCOSE METER
Manufacturer (Section D)
NOVA BIOMEDICAL CORP
200 prospect st
waltham MA 02454 9141
MDR Report Key11519966
Report Number1219029-2021-00012
Device Sequence Number4881782
Product Code PZI
UDI-Device Identifier00385480547901
UDI-Public00385480547901
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K181043
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number54794
Device Catalogue Number54790
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer03/12/2021
04/14/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/12/2021
05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1